EconPapers    
Economics at your fingertips  
 

A Note on the Probability of Winning a Lottery when the Number of Competitors is a Binomial Random Variable

Seamus Hogan and Laura Meriluoto

Working Papers in Economics from University of Canterbury, Department of Economics and Finance

Abstract: Consider a model in which a consumer faces a lottery with j other people for a prize, so that the probability of winning the prize is 1/(j+1). Now let j be a random variable, determined by the binomial distribution. Specifically, let there be n potential competitors for the consumer in the lottery, each with an independent probability of ? of being a competitor. In this note, we show how the resulting expression for the expected value of 1/(j+1) using binomial probabilities can be simplified by means of the binomial theorem.

Keywords: Binomial Distribution; Binomial Theorem; Lottery (search for similar items in EconPapers)
JEL-codes: C10 C16 (search for similar items in EconPapers)
Pages: 4 pages
Date: 2010-08-11
New Economics Papers: this item is included in nep-upt
References: Add references at CitEc
Citations:

Downloads: (external link)
https://repec.canterbury.ac.nz/cbt/econwp/1048.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cbt:econwp:10/48

Access Statistics for this paper

More papers in Working Papers in Economics from University of Canterbury, Department of Economics and Finance Private Bag 4800, Christchurch, New Zealand. Contact information at EDIRC.
Bibliographic data for series maintained by Albert Yee ().

 
Page updated 2025-03-31
Handle: RePEc:cbt:econwp:10/48